Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 2, NWS Lubbock, TX

February 2, 2012Castro County, Swisher County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Feb 2, 2012, 10:03 PM CST for Castro County, Swisher County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 2, 2012, 10:03 PM CST (04:03 UTC)
Expired
Feb 2, 2012, 10:45 PM CST
In force
42 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Castro County, TX, Swisher County, TX

The radar

The Amarillo radar (KAMA), 71 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 2, 7:38 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

681 
WUUS54 KLUB 030403
SVRLUB
TXC069-437-030445-
/O.NEW.KLUB.SV.W.0002.120203T0403Z-120203T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1003 PM CST THU FEB 2 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SWISHER COUNTY IN THE PANHANDLE OF TEXAS.
  NORTHEASTERN CASTRO COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 1045 PM CST

* AT 957 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 23
  MILES SOUTHWEST OF HAPPY...OR 7 MILES NORTHEAST OF DIMMITT...AND
  MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CST FRIDAY
MORNING FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3474 10218 3475 10174 3456 10196 3456 10234
TIME...MOT...LOC 0403Z 216DEG 34KT 3465 10218

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 2, 9:39 PM CST, 24 minutes earlier.

Area forecast discussion, Feb 2, 9:39 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
939 PM CST THU FEB 2 2012

.UPDATE...
LATEST RADAR TRENDS DISPLAYED A STRONG LINE OF STORMS THAT HAVE
DEVELOPED ACROSS THE NORTHWESTERN SOUTH PLAINS...COINCIDING WITH A
DRYLINE TYPE FEATURE. THUS...HAVE ADDED PARMER...CASTRO...BAILEY
AND LAMB COUNTIES TO THE SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL
3 AM CST. FURTHERMORE...HAVE UPDATED THE GRIDS TO INCLUDE A SEVERE
MENTION FOR THE AFOREMENTIONED COUNTIES AS HAIL AND GUSTY WINDS
WILL BE POSSIBLE. FARTHER EAST WHERE EARLIER CONVECTION APPEARED
TO HAVE BEEN INTENSIFYING HAVE DIMINISHED. HOWEVER...THE LOW LEVEL
JET IS ANTICIPATED TO INCREASE WITHIN THE NEXT FEW HOURS AND AS
SUCH...CAN NOT RULE RE-DEVELOPMENT.

&&

PREV DISCUSSION... /ISSUED 157 PM CST THU FEB 2 2012/

SHORT TERM...
BEGINNING TO SEE LIFT INCREASE ACROSS THE PANHANDLE EAST OF THE
SLOWLY MOVING UPPER LEVEL LOW CENTERED JUST EAST OF THE 4-CORNERS
WITH INCREASING SHOWER ACTIVITY ACROSS THE AMA FCST AREA. WITH THE
SLOW MOVEMENT OF THE UPPER LOW WOULD EXPECT THIS LIFT TO CONTINUE TO
WORK ON THE NERN THIRD OF THE FCST AREA INTO THE EVENING HOURS. SOME
SVR POTENTIAL STILL EXISTS AS RECENT SFC ANALYSES INDICATE
STRENGTHENING WARM AND MOIST ADVECTION INTO THAT AREA. WILL MAINTAIN
HIGHEST POPS /IN THE LIKELY AND LOW END CATEGORICAL RANGE/ THERE
TAPERING BACK TO SLIGHT CHANCE ACROSS THE SW. WILL THEN AWAIT NEXT
PIECE OF ENERGY THAT IS PROGGED TO BE FURTHER SOUTH IN ASSOCIATION
WITH A MID LEVEL JET STREAK AND VORT MAX THAT WILL ROTATE AROUND THE
BASE OF THE UPPER LOW. LIFT FROM THAT FEATURE IS EXPECTED TO
INITIATE CONVECTION TOWARD 06Z MAINLY IN MOIST AIR EAST OF DRYLINE
AND GENERALLY EAST OF A SILVERTON TO BROWNFIELD LINE. WILL MAINTAIN
LIKELY POPS IN THIS AREA EVEN PULLING THEM A LITTLE BIT FURTHER WEST
WITH 12Z RUNS SUGGESTING THE MOIST AIR NOT BEING AS EASILY DISPLACED.

AS FOR FRIDAY...MODELS SEEM A BIT SLOW IN SHIFTING PRECIP AND LOW
LEVEL MOISTURE EWD. HOWEVER...WOULD STILL EXPECT PRECIP MAY VERY
WELL LINGER ACROSS THE EXTREME ERN PART OF THE FCST AREA PAST 12Z
BEFORE COMING TO AN END BY 18Z. COLD FRONT TO SWEEP ACROSS THE AREA
DURING THE AFTN BUT MAYBE A BIT SLOWER THAN EXPECTED. MOS RESPONDS
WITH TEMPS ABOUT FIVE DEGREES HIGHER THAN PREVIOUS AND HAVE TWEAKED
FCST HIGHS THAT DIRECTION AS A RESULT.

LONG TERM...
FAIRLY QUIET WEATHER IN THE LONG TERM ALTHOUGH DEFINITELY NOT NIL.
UPPER LOW WILL BRING ROUND OF CONVECTION TONIGHT WILL ELONGATE WITH
LOWEST HEIGHT FIELDS ALONG THE KS/CO BORDER AND EXTENDING BACK
TOWARD THE GRAND CANYON.  AS THE CORE SLOWLY DRIFTS EAST...MAKING
INTO THE MID MISSISSIPPI VALLEY BY SUNDAY...WE'LL SEE A THE WESTERN
FRINGES DEEPEN OUT NEAR THE GREAT SALT LAKE AND REMAIN QUITE STAGNANT
EDGING EASTWARD AND FILLING OVER THE WESTERN DAKOTAS BY LATE
TUESDAY.  ANOTHER LOW WILL DIVE ALONG THE PACIFIC COAST AND CUT OFF
ACROSS NRN BAJA BY MID WEEK.

AT THE SURFACE...COLD FRONT WILL SURGE INTO THE AREA FROM EASTERN
COLORADO FRIDAY EVENING AND KEEP WINDS UP IN THE 15 TO 25 MPH RANGE
OVERNIGHT...PERHAPS WANING A BIT TOWARD SUNRISE...THEN BACK UP TO
NEAR 20 MPH OR SO SATURDAY AFTERNOON WHERE WE MAY SEE SOME POST
FRONTAL CUMULUS IMPINGE ON THE NORTHWEST AND NORTHERN ZONES UNDER AN
EXPANSE OF INCREASING HIGH CLOUDINESS.  HIGH PRESSURE SETTLES INTO
THE REGION ON SUNDAY WITH CONTINUED CLOUDINESS AND MUCH LIGHTER
WIND SPEEDS.  THE START OF THE WORK WEEK WITH SEE A RETURN TO
SOUTHWESTERLY FLOW WITH PERHAPS SOME CHANCE AT SOME SHOWER ACTIVITY
BY TUESDAY OR WEDNESDAY WITH INCREASING LOW LEVEL MOISTURE ADVECTION
THOUGH CONFIDENCE IS NOT YET SUFFICIENT TO INCLUDE MENTION ATTM IN
THE GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        29  54  22  45  21 /  60  10   0   0   0
TULIA         34  55  24  46  23 /  60  10   0   0   0
PLAINVIEW     37  58  25  48  24 /  60  10   0   0   0
LEVELLAND     37  60  26  51  25 /  20  10   0   0   0
LUBBOCK       41  61  27  51  27 /  30  10   0   0   0
DENVER CITY   36  61  27  51  27 /  20  10   0   0   0
BROWNFIELD    39  61  27  53  27 /  20  10   0   0   0
CHILDRESS     49  63  29  52  28 /  70  40   0   0   0
SPUR          50  67  29  53  29 /  60  30   0   0   0
ASPERMONT     52  71  30  56  29 /  60  50   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29/99
Hazardous weather outlook, Feb 2, 12:14 PM CST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1214 PM CST THU FEB 2 2012

TXZ021>044-031815-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1214 PM CST THU FEB 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

A STRONG STORM SYSTEM MOVING SLOWLY EASTWARD ACROSS THE ROCKY
MOUNTAIN STATES WILL INTERACT WITH LOW LEVEL MOISTURE THAT IS
INCREASING ACROSS THE AREA TO CREATE SCATTERED THUNDERSTORMS
PRIMARILY ACROSS THE SOUTHEASTERN PANHANDLE LATE THIS AFTERNOON OR
THIS EVENING. WHILE LOW LEVEL MOISTURE WILL REMAIN MODEST...WINDS
ALOFT WILL BE SUFFICIENT TO CREATE AN ENVIRONMENT THAT COULD
SUPPORT SOME STORMS BECOMING SEVERE WITH HAIL TO THE SIZE OF
QUARTERS AND DAMAGING WIND. AN ISOLATED TORNADO CANNOT BE RULED
OUT.

LATER TONIGHT AS THE STORM SYSTEM GETS CLOSER TO THE REGION MORE
WIDESPREAD THUNDERSTORMS ARE LIKELY TO DEVELOP FURTHER SOUTH INTO
THE SOUTH PLAINS AND ROLLING PLAINS GENERALLY EAST OF A TULIA TO
LUBBOCK TO TAHOKA LINE. THESE STORMS ARE LESS LIKELY TO BE SEVERE
ALTHOUGH AN ISOLATED SEVERE STORM MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS COULD LINGER INTO FRIDAY MORNING ACROSS THE ROLLING
PLAINS...BUT THE THREAT FROM SEVERE WEATHER WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THROUGH
TONIGHT FOR PORTIONS OF THE EASTERN SOUTH PLAINS AND ALL OF THE
ROLLING PLAINS AND SOUTHEASTERN PANHANDLE.

In the hours before

Special weather statement, Feb 2, 9:38 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
938 PM CST THU FEB 2 2012

TXZ021>023-027-028-030430-
BAILEY-CASTRO-LAMB-PARMER-SWISHER-
938 PM CST THU FEB 2 2012

...STRONG THUNDERSTORMS RAPIDLY DEVELOPING OVER THE NORTHWESTERN
SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS PANHANDLE...

AT 935 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF  RAPIDLY DEVELOPING THUNDERSTORMS EXTENDING FROM 16 MILES
NORTHEAST OF DIMMITT TO 5 MILES WEST OF ENOCHS. THIS LINE WAS MOVING
VERY SLOWLY TO THE EAST.

ONE HALF INCH DIAMETER HAIL...AND BRIEF MODERATE DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS. THESE STORMS MAY INTENSIFY FURTHER AND
WARNINGS ARE POSSIBLE.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

05

LAT...LON 3475 10186 3383 10261 3383 10298 3475 10229
TIME...MOT...LOC 0335Z 278DEG 6KT 3474 10213 3395 10281
Local storm report, Feb 2, 10:03 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1003 PM CST THU FEB 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     HAIL             DIMMITT                 34.55N 102.31W
02/02/2012  E1.00 INCH       CASTRO             TX   BROADCAST MEDIA

            KVII-TV RECEIVED THIS REPORT VIA THEIR FACEBOOK PAGE

&&

EVENT NUMBER LUB1200071

FB

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 9:50 PM CSTSevere Thunderstorm WarningLUBBailey, Castro, Hale, Lamb, Lubbock43 days
Feb 2, 10:46 PM CSTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.